Alert archive / Iowa / Heat Advisories in 2017
Heat Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Jul 18, 2017, 2:58 PM CDT for 22 counties in Iowa. It took effect at Jul 19, 2017, 12:00 PM CDT. It was in force for 64 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2017, 2:58 PM CDT (19:58 UTC)
- In effect from
- Jul 19, 2017, 12:00 PM CDT
- Expired
- Jul 22, 2017, 3:59 AM CDT
- In force
- 64 hr
- Issued by
- NWS Des Moines, IA
All 22 counties
Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Marshall County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jul 18, 1:28 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 1:28 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 128 PM CDT Tue Jul 18 2017 .UPDATE... Issued at 1148 AM CDT Tue Jul 18 2017 Have updated the forecast for the light showers still lingering from the overnight MCS that pushed into SE NE/SW IA. Also adjusted pops late this afternoon across the central/north limiting pops to the far north by late afternoon and slowing the progress into central IA this evening. Latest CAMS and new NAM suggest convective initiation later in the day/evening. Clouds lingering from this morning's activity keeping temps down a bit up north may also limit storm potential this afternoon. && .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Tue Jul 18 2017 Thunderstorms developed along a cold front in central MN then back built into Sioux Falls area in a corridor of theta-e advection and a strengthening low level jet. AS the theta-e advection shifts off to the east, the storms are falling apart, as expected. Later this morning a shortwave will lift out of eastern NE across NW IA into MN. There may be some storms redeveloping as this lifts off by 18Z. The main show however will be along that cold front that will slowly sag south into Northern IA later today likely to make it as far south as the highway 20 corridor by 12Z Wednesday. This will be coincident with a weak trough and embedded shortwaves traveling across the state. Given the amount of instability, convergence along the front and deeper shear across northern Iowa, storms north later this afternoon through the evening will be strong to severe with damaging wind and large hail the main threats. After 06Z we lose our forcing despite the boundary being around. We may see continued convection into the wee hours of the morning but the trend will generally be for storms to weaken/shift east. Temperatures will again be warm today across the south where little in the way of convection is expected. In keeping with the trend of the past few days, I went above guidance for highs. However, soundings show some respectable mixing so dewpoints may not be as high as forecast and thus heat indices maybe a little too robust this afternoon but certainly at times a few spots may see around 100 heat index. .LONG TERM.../Wednesday through Monday/ Issued at 346 AM CDT Tue Jul 18 2017 How extreme the heat and humidity will be Wednesday through Saturday remains the primary forecast challenge as there are several moving pieces yet that could impact the forecast. A frontal boundary is expected to be in the vicinity of central/northern Iowa through the period with periodic chances for thunderstorms north of the boundary. These thunderstorms may have a couple impacts including outflow pushing the boundary further south and/or convective debris inhibiting peak heating. Outflow from nocturnal convection would also drop overnight lows further than current forecasts. The current forecast dewpoints in the low to mid 70s is likely on the high side with the exception in the immediate vicinity and north of the boundary. The lack of widespread rainfall over a large portion of central and southern Iowa will minimize evapotranspiration from crops. Thursday and Friday in particular also have the potential to be good mixing days south of the boundary and very well could mix surface dew points into the 60s. If this mixing does occur and dew points drop, a few locations could reach 100 Thursday and Friday. A review of Des Moines 100 degree days from 1934-2013, only 16 of the 160 days had dew points of 70 or greater at the time of max temperature. Another common factor for 100 degree days at Des Moines is that they are typically preceded by a dry period which fits the current scenario. By Saturday, the boundary will begin to make a southward push as the subtropical ridge collapses as a strong short wave trough enters the Northern Plains. At this time, will leave the current headlines as a watch. Uncertainty of boundary position Wednesday due to overnight convection and how progressive the boundary on Saturday is, along with other factors does put into question the duration of this event. The hottest days will be Thursday and Friday but at this time, heat index values should remain below 110. While heat is a concern central and south, heavy rainfall is possible over the north with PWATs approaching 2 inches at times and the threat for several rounds of storms, especially near the Minnesota border. The upper flow becomes more northwesterly following the boundary passage on Saturday with relief from the very warm weather gradually arriving as high temperatures fall back into the 80s. Unfortunately if the dry areas of central and southern Iowa miss out on the rain this week, chances next week are not promising. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 128 PM CDT Tue Jul 18 2017 Some high clouds around with southwesterly winds in place. Winds to become more southerly to southeasterly through the period. Low confidence on chances for storms across the north, so highlighted with a VCTS for now. However still some possibility for development near KFOD and KMCW this afternoon/early evening with a few small cells already across northwest into north central IA. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Wednesday afternoon through Saturday evening for IAZ033-034-044>050-057>062-070>075-081>086-092>097. && UPDATE...Beerends SHORT TERM...FAB LONG TERM...Donavon AVIATION...Beerends
Hazardous weather outlook, Jul 18, 4:56 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 456 AM CDT Tue Jul 18 2017 IAZ033-034-044>050-057>062-070>075-081>086-092>097-191000- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 456 AM CDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible tonight. An isolated severe storm may occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An Excessive Heat Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periods of evening thunderstorms will be possible mainly north of Highway 30 Wednesday through Friday. Additional storms across the entire area are possible Saturday. A few severe storms with large hail and damaging winds may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ004>007-015>017-023>028-035>039-191000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- 456 AM CDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible especially this afternoon and evening. A few severe storms with large hail, damaging winds may occur. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of evening thunderstorms will be possible across the area Wednesday through Saturday. It is too early to determine specific locations at this time, however, large hail and damaging winds will be the primary threats. Locally heavy rainfall is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this week including later this afternoon and evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:58 PM CDT | Excessive Heat Warning | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.